From Novi, Michigan, USA:
My seventeen year old son was diagnosed with type 1 in November 2005. He has been taking NovoLog 70/30 since the day he was diagnosed. He is currently taking 29 units in the morning and 29 units in the evening. In April, his A1c was 8.0 and his laboratory values were all within normal limits (thyroid, BUN, Creatinine, etc.). Just this morning, he mentioned he is experiencing swelling in his hands and feet, but it has been very hot here. Could this be related to the weather or should I call his endocrinologist?
Yes and no. I actually think heat may cause swelling in someone's hands and feet if only transitory, painless and mainly in the lower limbs. Sometimes swelling can occur in people with diabetes after their blood sugars have been out of control for a long time and then are brought under control by increasing the insulin dose. This usually goes away with time, without any treatment. There is usually no redness or warmth of the skin, limitation of motion, or pain. There are other problems not related to diabetes which can cause swelling of the hands (or joints). Redness or warmth of the skin, swollen joints, or pain is unlikely due to insulin. I would suggest that your son describe these episodes to his doctor and, if possible, see the doctor when the hands and/or feet are swollen.
Original posting 7 Aug 2006
Posted to Other
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.